I had been put on Advair and it really helped. Then I read that it causes osteoprosis (I'm menopausal, full hysterectomy) AND to make matters worse, can cause heart attacks? I don't understand why these two rather important little issues were never discussed with me.
Can you please tell me what the real risks might be?
While it is known that high doses, much higher than Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder 500/50, of long-acting bronchodilator medicines, such as the Serevent® (salmeterol) in Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder, can cause abnormal heart rhythms, this is rare. Much higher doses have also been associated with evidence of heart muscle damage, if not muscle death as in a heart attack, there is no evidence of this being a significant risk factor, especially not a risk factor for people who do not have existent coronary artery disease. You should discuss this further with your doctor.
It has not been proven that Advair alone is a significant cause of osteoporosis. However, it has been suggested by some studies that inhaled steroids, particularly when used in high doses such as with Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder 500/50, may cause steroid side effects and, at most, contribute in an additive way to post-menopausal and other types of osteoporosis. Equally important is that this effect of Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder on osteoporosis can be effectively blunted by anti-osteoporotic therapy, including calcium, vitamin D and medicines that reduce or even halt excessive bone resorption. See the following abstract:
Full Name Pasaoglu, Gulden. Gok, Haydar. Mungan, Dilsad. Sonel, Birkan.
Yalcin, Peyman. Misirligil, Zeynep.
Institution Department of Allergy, Ankara University School of Medicine,
Title Does the combination of inhaled steroids with long acting
beta2 agonists decrease the risk for osteoporosis? A 1-year
prospective follow-up study.
Source Rheumatology International. 27(2):141-6, 2006 Dec.
Abstract Combination of inhaled corticosteroids (ICS) with long acting beta2
agonists has been used increasingly in the treatment of moderate-
severe asthma, however there is indefinitive data about their effect
on bone loss. The aim of this study was to compare the effects of
treatment with single ICS and combination of ICS with long acting
beta2 agonists (combination therapy) on BMD and biomarkers of
bone metabolism in adult patients with asthma over 1 year period.
Forty-three patients with asthma were enrolled. Patients were
separated into two groups according to their use of asthma drugs:
single ICS or combination therapy (ICS plus long-acting inhaled
beta2-agonist). Change in bone mineral density (BMD) and
biochemical markers of bone metabolism were measured at
baseline and at the end of 1 year. Mean ages and basal BMD of
patients did not differ between the two groups (P > 0.05). The
decrease in BMD was higher in the single ICS group than the
combination therapy group, however there was no significant
difference between them (P > 0.05). One year change (%) in BMD
and biochemical markers of bone metabolism were not different
between two groups (P > 0.05). In conclusion, use of ICS-in the
range of doses used- does not seem to have an effect on the
change of BMD. However, our data indicate a nonsignificant trend
towards reducing bone loss with the use of combination therapy.
Future studies are needed to provide definitive evidence for this
trend to allow us suggesting combination therapy for minimizing
Yes..Advair is horrible for you. It brings your immune system way down. If you can go without it, I suggest you do so. I have meneire's diseases and I believe it was caused by the advair. My sister is on the Advair and has a constant sore throat but she can't breath very well without it. She could breath better before she was on advair. At first, you feel great on Advair. After a few months, for a lot of people, your health is worse.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.